Virginia, 2016

Strong Wind in Virginia, July 5, 2016

July 5, 2016 · NWS RNK · 1 event in 1 county or zone

Saturated grounds and gusty winds from thunderstorms passing across the area during the previous evening combined to weaken a large oak tree, eventually causing it to fall against a home along Mulberry Road in the community of Martinsville. Both the vehicles of the family living in the home were damaged by falling limbs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Saturated grounds and gusty winds from thunderstorms passing across the area during the previous evening combined to weaken a large oak tree, eventually causing it to fall against a home along Mulberry Road in the community of Martinsville. Both the vehicles of the family living in the home were damaged by falling limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 12:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 5, 12:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 AM EDT TUE JUL 5 2016

.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 730 PM EDT Monday...

Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.

Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.

Previous afternoon discussion...

The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.

Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.

Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...

The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.

Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.

Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 140 AM EDT Tuesday...

Solid line of thunderstorms had crossed KDAN as of 05Z. Only
isolated to scattered showers expected for the rest of the
morning. Much of southern West Virginia and southwest Virginia
had rain Monday evening. Air mass already had high surface dew
points and the evening rain will add to the probability of fog
formation. Medium to high confidence of MVFR visibilities before
12Z. Lower confidence how widespread any stratus will be. IFR to
LIFR ceilings are possible.

After sunrise...ceilings and visibilities will improve. Frontal
boundary remain in the vicinity Tuesday so additional showers and
thunderstorms are expected during Tuesday afternoon. Confidence in
timing and location was too low to include anything but VCTS in
the TAFs.

Extended discussion...

Front should be north of the mid Atlantic through midweek but
still possible scattered storms in the afternoon. Mainly VFR
expected with potential sub-VFR late night and with storms. A
better chance of storms arrives Thursday with another upper
disturbance followed by typical summer diurnal convection into the
weekend, so overall mainly VFR Fri-Sat outside convection and late
night fog, with better chance of sub-VFR Thursday.

&&

.HYDROLOGY...
As of 330 PM EDT Monday...

Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 AM EDT this morning for VAZ011-
     018>020-023-024.
NC...None.
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ042>044-
     507-508.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
HYDROLOGY...AMS
Hazardous weather outlook, Jul 4, 11:03 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT TUE JUL 5 2016

NCZ006-VAZ044>047-058-059-060415-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1203 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS COULD BRING DAMAGING WIND GUSTS EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-060415-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
1203 AM EDT TUE JUL 5 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>005-018>020-VAZ007-009-010-012>017-022-032>035-043-060415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
1203 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND
REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND
STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING.

WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 10:56 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     5 NNW HURT              37.14N 79.32W
07/04/2016                   CAMPBELL           VA   911 CALL CENTER

            TWO LARGE OAKS FELL ALONG BISHOP CREEK ROAD NORTH AND
            WEST OF ALTAVISTA.

&&

JMORROW
Local storm report, Jul 4, 11:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     2 NW INDIAN VALLEY      36.94N 80.58W
07/04/2016                   FLOYD              VA   911 CALL CENTER

            TREE DOWN ON HORSE RIDGE ROAD NW

&&

WERT
Local storm report, Jul 4, 11:32 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     NE ATHENS               37.43N 81.01W
07/04/2016                   MERCER             WV   FIRE DEPT/RESCUE

            TREE SNAPPED AND UPROOTED ALONG WV ROUTE 20.

0927 PM     TSTM WND DMG     1 ENE CHILHOWIE         36.81N 81.66W
07/04/2016                   SMYTH              VA   911 CALL CENTER

            ONE TREE DOWN ALONG APPLE VALLEY ROAD.

&&

WHP
Local storm report, Jul 4, 11:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 AM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     3 SW LONG ISLAND        37.06N 79.14W
07/04/2016                   PITTSYLVANIA       VA   911 CALL CENTER

            911 REPORTS LARGE LIMB DOWN ON MOONS ROAD

&&

WERT
Special weather statement, Jul 4, 11:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT TUE JUL 5 2016

NCZ004-005-VAZ043-044-050545-
ROCKINGHAM-STOKES-HENRY-PITTSYLVANIA-
1251 AM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL STOKES...
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...AND SOUTHEASTERN HENRY
COUNTY...INCLUDING THE CITY OF MARTINSVILLE UNTIL 145 AM EDT...

AT 1249 AM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM
LAUREL PARK TO NEAR PRICE TO MAYODAN...AND WERE MOVING EAST AT 50 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
AND WENTWORTH.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3640 8011 3659 8000 3678 7994 3670 7948
      3651 7952 3630 7953
TIME...MOT...LOC 0449Z 268DEG 43KT 3669 7977 3655 7984 3641 7996

RAB
Special weather statement, Jul 5, 12:25 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 AM EDT TUE JUL 5 2016

NCZ005-006-VAZ044-045-058-059-050615-
ROCKINGHAM-CASWELL-CHARLOTTE-HALIFAX-CAMPBELL-PITTSYLVANIA-
125 AM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL...
EASTERN ROCKINGHAM...CENTRAL CHARLOTTE...SOUTHEASTERN PITTSYLVANIA...
SOUTHEASTERN CAMPBELL...AND HALIFAX COUNTIES...INCLUDING THE CITY
OF DANVILLE...

AT 121 AM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM NEAR
KENBRIDGE TO NEAR BOYDTON TO TURBEVILLE TO NEAR REIDSVILLE...AND
WERE MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
REIDSVILLE...
SOUTH BOSTON...
YANCEYVILLE...
AND BETHEL.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3688 7850 3670 7865 3663 7855 3667 7861
      3669 7865 3669 7868 3668 7870 3654 7873
      3654 7914 3624 7916 3624 7960 3630 7970
      3718 7904 3696 7848
TIME...MOT...LOC 0521Z 293DEG 53KT 3701 7812 3673 7834 3660 7904 3635
7963

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
July 5, 2:00 AM EST
Where
Henry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A large oak tree fell into a home, causing damage to it as well as both vehicles parked in the driveway.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650720.